Printer Friendly

Calcium blocker might help.

Reader: I have been diagnosed with atrial fibrillation and was taking half of a 25 mg Atenolol. Since I started on this medication six months ago, my systolic has been in the low 90s, and diastolic in the mid-50s. I have felt weak and sick ever since.

My doctor has recently reduced my dosage to a quarter of the 25 mg to see if that makes a difference. Nothing has changed. I am also on warfarin (Coumadin) and my echocardiogram was just fine. What could possibly be wrong?

Dr. Zipes: Atrial fibrillation, the most common sustained heart rhythm abnormality affecting adults, increases in frequency as people age. There are two important aspects to treating atrial fibrillation. The first is anticoagulation to prevent blood clots. That is why you are taking the warfarin. The second is to control the heart rate. That is probably why your doctor prescribed the atenolol. However, the dose of beta blocker drugs such as atenolol needs to be reduced in elderly individuals to avoid side affects. If you cannot find an adequate dose that controls your heart rate without producing the low blood pressure, you can try a drug called a calcium blocker, such as diltiazem. That should do the trick.

Dr. Zipes, an authority on what is called pacing and electrophysiology (rhythms of the heart), hosts a "heart to heart" discussion about your heart-felt concerns. Contents are not intended to substitute for medical attention from your attending physician.

Send questions to: Dr. Douglas Zipes, SatEvePost, 1100 Waterway Blvd., Indianapolis, IN 46202.
COPYRIGHT 2006 Saturday Evening Post Society
No portion of this article can be reproduced without the express written permission from the copyright holder.
Copyright 2006 Gale, Cengage Learning. All rights reserved.

Article Details
Printer friendly Cite/link Email Feedback
Title Annotation:HEART HEALTH: ASK DR. ZIPES: A noted cardiologist answers your questions.
Author:Zipes, Douglas
Publication:Saturday Evening Post
Article Type:Brief article
Geographic Code:1USA
Date:Nov 1, 2006
Words:256
Previous Article:Persistent dizzy spells.
Next Article:Nausea and heart disease.
Topics:

Terms of use | Privacy policy | Copyright © 2019 Farlex, Inc. | Feedback | For webmasters